To understand heart blocks, you have to understand the vagus nerve and how it works. To make it easy to understand, we use the analogy of “the leash on a dog”. When talking about the parasympathetic nervous system, the leash is the vagus nerve. It is the job of the vagus nerve to control the dog. The dog is the sympathetic nervous system as driven by epinephrine and norepinephrine. The vagus nerve plugs into the AV node and its job is to make the heart go slow. If we use a medication or we use a vagal maneuver to stimulate the vagus nerve, then the heart will slow down. What if, though, we used a pair of scissors and cut the vagus nerve? What if we cut the leash that is holding the dog? Well, the heart is going to have unopposed sympathetic stimulation and beat faster. What medication would we use to represent the scissors? The medication would be atropine. Remember, anyone with a bradycardic rhythm, our first knee jerk response is to take the leash off the dog. We need to block parasympathetic innervation, and that is the scissors or atropine.
Anticholinergic drugs are drugs that are use for a variety of conditions such as asthma, COPD, motion sickness, hypertension and Parkinson’s disease. They work by inhibiting the parasympathetic nerve impulses. There are five most common anticholinergic side effects and we use a linking technique to try and remember them; blind as a bat, mad as a Hatter, dry as a bone, red as a beet and hot as heat. Now there are certain patients that you should not prescribe anticholinergic medication to and the big one is going to be with glaucoma patients. Glaucoma patients need their pupil to be constricted because when it is dilated, the ciliary muscles push on the canal of Schlemm and does not make the fluid flow. So if you use an anticholinergic medicine, it dilates the pupils. When it dilates the pupils, it closes the canals. That is where you will get in trouble, so be careful of that. Other patients to avoid these types of drugs are patients with history of urinary retention or constipation because it dries you like a bone and anticholinergic medications are only going to make it worse. You need to be careful with these medications and know that the boards are going to be testing on them.
Latest posts by John Bielinski (see all)
- Top 7 Secrets of being a Physician Assistant Now Working in Emergency Medicine - December 1, 2016
- Announcing New SA CME – Awesome SA CME Topics to Choose From - July 18, 2016
- Pay it Forward with CME4Life Ambassador Program - July 7, 2016